Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 4, NWS Little Rock, AR

March 9, 201610 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Mar 9, 2016, 10:20 AM CST for 10 counties in Arkansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2016, 10:20 AM CST (16:20 UTC)
Expired
Mar 9, 2016, 4:15 PM CST
In force
6 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Arkansas County, AR, Bradley County, AR, Calhoun County, AR, Cleveland County, AR, Dallas County, AR, Drew County, AR, Grant County, AR, Jefferson County, AR, Lincoln County, AR, Ouachita County, AR

The radar

The Little Rock radar (KLZK), 106 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 10:25 AM CSTFLASH FLOODMonticello, ARDREW COUNTY EMERGENCY MANAGEMENT REPORTS SEVERAL COUNTY ROADS CLOSED DUE TO FLOODING.
Mar 9, 11:30 AM CSTFLASH FLOODStar City, ARSEVERAL COUNTY ROADS ARE CLOSED DUE TO FLOODING...AND A BRIDGE ON JASPER ROAD HAS BEEN WASHED OUT.
Mar 9, 2:00 PM CSTFLASH FLOODStuttgart, ARFLOODING WAS REPORTED ON 9TH STREET.
Mar 9, 4:00 PM CSTFLASH FLOODHermitage, ARBRADLEY COUNTY ROAD 52 SOUTHEAST OF HERMITAGE HAS BEEN WASHED AWAY BY FLOOD WATERS. SEVERAL OTHER ROADS IN THE COUNTY HAVE WATER OVER THEM AND HAVE BEEN BARRICADED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WGUS54 KLZK 091620
FFWLZK
ARC001-011-013-025-039-043-053-069-079-103-092215-
/O.NEW.KLZK.FF.W.0004.160309T1620Z-160309T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1020 AM CST WED MAR 9 2016

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN SOUTHWESTERN ARKANSAS...
  BRADLEY COUNTY IN SOUTHEASTERN ARKANSAS...
  ARKANSAS COUNTY IN SOUTHEASTERN ARKANSAS...
  DALLAS COUNTY IN SOUTHWESTERN ARKANSAS...
  JEFFERSON COUNTY IN SOUTHEASTERN ARKANSAS...
  DREW COUNTY IN SOUTHEASTERN ARKANSAS...
  LINCOLN COUNTY IN SOUTHEASTERN ARKANSAS...
  GRANT COUNTY IN CENTRAL ARKANSAS...
  OUACHITA COUNTY IN SOUTHWESTERN ARKANSAS...
  CLEVELAND COUNTY IN SOUTHEASTERN ARKANSAS...

* UNTIL 415 PM CST
    
* AT 1017 AM CST...DOPPLER RADAR INDICATED WIDESPREAD SHOWERS AND
  THUNDERSTORMS OVER MUCH OF CENTRAL AND SOUTHEAST ARKANSAS. DURING
  THE LAST 24 HOURS...MOST LOCATIONS IN THE WARNED AREA HAVE
  RECEIVED BETWEEN THREE AND FIVE INCHES OF RAINFALL. WITH
  ADDITIONAL HEAVY RAINFALL EXPECTED...FLASH FLOODING IS LIKELY TO
  OCCUR. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...   
  PINE BLUFF...CAMDEN...MONTICELLO...STUTTGART...WARREN...SHERIDAN...
  FORDYCE...STAR CITY...RISON...HAMPTON...WHITE HALL...REDFIELD...
  ALTHEIMER...BEARDEN...STEPHENS...GOULD...HERMITAGE...GILLETT...
  HUMPHREY AND WILMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER FLOODED ROADS...TURN AROUND...DON'T DROWN! MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3337 9259 3338 9312 3377 9311 3381 9290
      3415 9289 3415 9268 3446 9259 3448 9161
      3457 9159 3456 9129 3433 9106 3415 9108
      3407 9120 3394 9115 3398 9155 3379 9156
      3377 9145 3339 9146 3340 9199 3316 9214

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 5:40 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 9, 5:40 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
540 AM CST WED MAR 9 2016

.DISCUSSION...

UPDATED FOR THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

TERMINAL FORECASTS WILL BE DIFFICULT OVER THE NEXT 24 HOURS.
FLIGHT CATEGORIES WILL MOSTLY BE MVFR OR LOWER...PERIODICALLY
BOUNCING UP TO VFR LEVELS AS HEAVIER SHOWERS CLEAR AND DROPPING AS
LOW AS LIFR DURING MORE INTENSE SHOWERS AND THUNDERSTORMS. TRIED
TO KEEP THE TAFS SIMPLE INITIALLY...AS OPPOSED TO HAVING NUMEROUS
TEMPO GROUPS...AND JUST ADVERTISED PREVAILING MVFR CONDITIONS AND
-SHRA WITH AT LEAST VCTS IF NOT A TEMPO FOR -TSRA AT CENTRAL AND
SOUTHERN SITES. NORTHERN TERMINALS WILL REMAIN RAIN FREE FOR A FEW
MORE HOURS...AND WILL BE JUST ON THE NORTHWESTERN EDGE OF THE
HEAVIER PRECIP TODAY. ADDITIONALLY THEY SHOULD BE ON THE COLD SIDE
OF A FRONTAL BOUNDARY SO EXPECT TO SEE LOWER CIGS IN GENERAL UP
NORTH.

&&

.PREV DISCUSSION... /ISSUED 352 AM CST WED MAR 9 2016/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT

THE SHORT OF IT...THE LATEST GUIDANCE SUGGESTS THE AXIS OF
HEAVIEST PRECIP WILL END UP SHIFTING SOUTHEAST OF WHERE PREVIOUS
FORECASTS HAD ADVERTISED. INSTEAD OF THE HEAVIEST RAIN FALLING
OVER WESTERN ARKANSAS...IT NOW APPEARS AREAS CLOSER TO OR SLIGHTLY
EAST OF THE I-30 CORRIDOR WILL BE WHERE THE HIGHEST STORM TOTALS
WIND UP OCCURRING. FORECAST EVENT TOTALS HAVE NOT CHANGED
MUCH...WITH 5-7 INCHES EXPECTED AND LOCALLY HIGHER AMOUNTS
POSSIBLE IN THE HEAVY RAIN AXIS.

THE LONG OF IT...REGIONAL RADAR AND OBSERVATION TRENDS SHOW A
STATIONARY BOUNDARY SITUATED PARALLEL TO AND JUST SOUTH OF THE
ARKANSAS/LOUSIANA BORDER EARLY THIS MORNING. RAINFALL RATES AND
AMOUNTS HAVE BEEN HEAVIEST OVERNIGHT NEAREST TO THIS
BOUNDARY AS A 40-50KT LOW LEVEL JET AIDED IN ASCENT ACROSS IT.
GUIDANCE CONTINUES TO SHOW THE HEAVIEST RAINFALL SHIFTING NORTH
INTO CENTRAL ARKANSAS TODAY. EXPECT TO SEE WIDESPREAD 1-3 INCH
AMOUNTS TODAY AS THE HEAVY RAINS AND ASSOCIATED PRECPITABLE WATER
PLUME SURGE NORTH INTO THE STATE. THE HEAVIEST AMOUNTS SHOULD BE
ALIGNED ROUGHLY ALONG THE I-30/US-67 CORRIDORS...OR WITHIN ABOUT
40-50 MILES EITHER SIDE. A BIT OF A LULL IN RAINFALL IS EXPECTED
LATE TONIGHT AND INTO EARLY THURSDAY MORNING...BUT NOT ENOUGH TO
DROP RAIN CHANCES CONSIDERABLY. THE FORECAST HAS WIDESPREAD
+80-90 PERCENT POPS TODAY THROUGH THE END OF THE SHORT TERM PERIOD
TO ACCOUNT FOR THE SHIFT IN THE HEAVY RAIN AXIS AND NEW FORECAST
AMOUNTS. THAT ABOUT DOES IT FOR THE SHORT TERM PERIOD. NO OTHER
SIGNIFICANT CHANGES WERE MADE TO THE GOING FORECAST.

LONG TERM...FRIDAY THROUGH TUESDAY NIGHT

NOT MANY CHANGES ARE NEEDED TO THE CURRENT LONG TERM FORECAST AS
MODELS ARE CONTINUING TO ADVERTISE A VERY UNSETTLED PATTERN THAT
WILL LAST RIGHT THROUGH THE WEEKEND.

THE CUT OFF UPPER LOW IS ONLY EXPECTED TO DRIFT INTO CENTRAL TEXAS
BY THE TIME THE PERIOD BEGINS. PERIODS OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE AS SEVERAL MORE UPPER WAVES MOVE THROUGH AND INTERACT
WITH THE STALLED FRONTAL BOUNDARY. LOCALLY HEAVY RAINFALL WILL
REMAIN A CONCERN BUT THE AMOUNTS TO NOT APPEAR TO BE A HIGH AS WHAT
WILL SEEN IN THE SHORT TERM SECTION OF THE FORECAST.

BY LATE SATURDAY INTO SUNDAY...THE UPPER LEVEL LOW IS EXPECTED TO
TRANSITION TO MORE OF AN OPEN WAVE...LIFT NORTH/NORTHEASTWARD AND
DAMPEN OUT OVER THE OHIO VALLEY...AS THE SOUTHEAST RIDGE FINALLY
DEAMPLIFIES.

RAIN WILL DIMINISH...BUT WILL REMAIN IN THE FORECAST THROUGH
SUNDAY...AS A SMALL BUT POTENT UPPER LOW MOVES DOWN OUT OF THE
ROCKIES AND GIVES THE MEANDERING SURFACE BOUNDARY A PUSH EAST OF THE
REGION.

BY MONDAY...THE UPPER FLOW WILL FLATTEN OUT...AND SURFACE HIGH
PRESSURE WILL MOVE INTO THE REGION. THIS LULL WILL LIKELY NOT LAST
MUCH BEYOND THE END OF THE PERIOD...AS THE OVERALL PATTERN REMAINS
AMPLIFIED AND ACTIVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     68  61  65  54 /  90  90  90  70
CAMDEN AR         72  64  71  60 / 100  90  90  80
HARRISON AR       66  55  62  50 /  90  90  80  60
HOT SPRINGS AR    69  62  67  57 / 100  90  90  80
LITTLE ROCK   AR  70  62  68  58 / 100  90  90  80
MONTICELLO AR     74  65  72  63 / 100  90  90  80
MOUNT IDA AR      68  60  65  56 / 100  90  90  80
MOUNTAIN HOME AR  68  58  64  50 /  90  90  80  70
NEWPORT AR        69  61  67  54 /  90  90  90  80
PINE BLUFF AR     72  64  70  60 / 100  90  90  80
RUSSELLVILLE AR   68  60  65  55 /  90  90  90  70
SEARCY AR         69  62  66  56 /  90  90  90  80
STUTTGART AR      71  64  69  59 / 100  90  90  80
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.

&&

AVIATION...64
Hazardous weather outlook, Mar 9, 5:00 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST WED MAR 9 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101100-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT AS A STRONG
DISTURBANCE KICKS OF OUT THE VERY SLOW MOVING UPPER LEVEL LOW TED
NOW LOCATED IN THE SOUTHERN PART OF MEXICO. THE HEAVIEST OF THE
PRECIPITATION WILL BE OVER THE SOUTHEAST PART OF THE STATE WHERE
SEVERAL INCHES OF RAIN HAS ALREADY FALLEN. WITH ANY ADDITIONAL RAIN
EXPECTED...THE FLASH FLOOD POTENTIAL WILL REMAIN HIGH.

EVEN WITH THE HIGHEST AMOUNTS EXPECTED TO FALL OVER THE SOUTHEAST
THROUGH TONIGHT...SEVERAL INCHES OF RAIN WILL BE POSSIBLE ACROSS THE
REMAINDER OF THE FORECAST AREA. MUCH OF IT WILL FALL ONTO SOIL THAT
IS ALREADY SATURATED FROM PREVIOUS RAIN WITH FLASH FLOODING
REMAINING POSSIBLE. AS SUCH...THE FLASH FLOOD WATCH WILL CONTINUE.

WHILE SOME THUNDERSTORMS ARE EXPECTED...WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THIS SYSTEM WILL DRIFT VERY SLOWLY TO THE EAST AND REMAIN IN THE
VICINITY THROUGH MUCH OF THE WEEKEND. PERIODS OF RAIN AND ISOLATED
THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY BEFORE THE SYSTEM FINALLY
EXITS THE REGION.

AS SUCH...THE THREAT FOR HEAVY RAIN WILL CONTINUE. THERE REMAINS A
CHANCE OF STRONG STORMS MAINLY OVER SOUTHERN ARKANSAS BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. FLASH FLOODING AND RIVER FLOODING
POTENTIAL WILL BE THE GREATEST THREAT.

THERE REMAINS SOME UNCERTAINTY IN THE EXACT TIMING...THE LOCATION
AND AMOUNTS OF RAINFALL. THESE ELEMENTS WILL CONTINUE TO BE FINE
TUNED AND ADJUSTMENTS WILL BE MADE. RESIDENTS SHOULD MONITOR THIS
DEVELOPING WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HEAVY RAIN
AND ANY FLOODING ARE WELCOME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:12 PM CSTSpecial Weather StatementLZKIndependence, Jackson, White48 min
Mar 8, 7:56 PM CSTRiver Flood AdvisoryLZKYell36 hr
Mar 8, 8:42 PM CSTRiver Flood AdvisoryLZKPulaski36 hr
Mar 8, 10:57 PM CSTSpecial Weather StatementLZKOuachita33 min
Mar 9, 12:34 AM CSTFlash Flood WarningLZKArkansas, Bradley, Cleveland, Desha, Drew, Jefferson and 1 more6 hr
Mar 9, 12:44 AM CSTFlash Flood WarningLZKBradley, Calhoun, Cleveland, Dallas, Ouachita6 hr
Mar 9, 6:26 AM CSTRiver Flood WarningLZKAshley, Bradley, Cleveland, Drew8 days
Mar 9, 8:42 AM CSTRiver Flood WarningLZKArkansas, Desha, Lincoln5 days
Mar 9, 11:32 AM CSTRiver Flood AdvisoryLZKClay36 hr
Mar 9, 11:43 AM CSTFlash Flood WarningLZKMonroe, Prairie, Woodruff11 hr
Mar 9, 11:52 AM CSTRiver Flood WarningLZKFulton, Sharp3 days
Mar 9, 11:52 AM CSTRiver Flood WarningLZKLawrence, Randolph4 days
Mar 9, 11:53 AM CSTRiver Flood WarningLZKRandolph66 hr
Mar 9, 12:44 PM CSTRiver Flood WarningLZKIndependence, Jackson24 hr
Mar 9, 12:44 PM CSTRiver Flood WarningLZKPrairie, White, Woodruff24 hr
Mar 9, 12:44 PM CSTRiver Flood WarningLZKPrairie24 hr
Mar 9, 12:44 PM CSTRiver Flood WarningLZKArkansas, Monroe40 days
Mar 9, 1:12 PM CSTRiver Flood WarningLZKWhite4 days
Mar 9, 1:17 PM CSTRiver Flood WarningLZKJackson, Woodruff17 days
Mar 9, 3:50 PM CSTFlash Flood WarningLZKArkansas, Bradley, Calhoun, Cleveland, Dallas, Desha and 5 more6 hr
Mar 9, 3:57 PM CSTFlash Flood WarningLZKClark, Grant, Hot Spring, Pike6 hr
Mar 9, 4:17 PM CSTFlash Flood WarningLZKLonoke, Pulaski, Saline6 hr
Mar 9, 5:28 PM CSTSpecial Weather StatementLZKDesha32 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.